Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

June 30, 2021Hendricks County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 30, 2021, 6:09 AM EDT for Hendricks County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 6:09 AM EDT (10:09 UTC)
Expired
Jun 30, 2021, 7:00 AM EDT
In force
51 min
Issued by
NWS Indianapolis, IN

County Hendricks County, IN

The radar

The Indianapolis radar (KIND), 33 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

334 
WWUS83 KIND 301009
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
609 AM EDT Wed Jun 30 2021

INZ045-046-301100-
Putnam-Hendricks-
609 AM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT HENDRICKS AND NORTHEASTERN
PUTNAM COUNTIES...

At 609 AM EDT, a strong thunderstorm was located 12 miles northeast
of Greencastle, or 17 miles southeast of Crawfordsville, moving east
at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Plainfield, Brownsburg, Danville, Avon, Pittsboro, Clayton,
Roachdale, Bainbridge, Fillmore, Coatesville, North Salem, Lizton,
Amo, Carpentersville and Groveland.

This includes the following highways...
 Interstate 70 between mile markers 67 and 68.
 Interstate 74 between mile markers 57 and 69.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3987 8670 3988 8669 3992 8634 3967 8633
      3967 8682 3987 8684
TIME...MOT...LOC 1009Z 264DEG 25KT 3981 8675 

$$

Ryan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 30, 2:55 AM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 30, 2:55 AM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
255 AM EDT Wed Jun 30 2021

.Short Term...(Today through Thursday)
Issued at 255 AM EDT Wed Jun 30 2021

Much of the forecast area is free of convection at the moment early
this morning...but there are a few showers drifting into southern
Jackson County and a couple of leftover light showers and sprinkles
over the northern Wabash Valley. 0630Z temperatures were in the 70s
with mid and high level clouds across the region.

Convective coverage will peak over the forecast area during the next
24-36 hours as the frontal boundary that has been to the northwest
of the area for the last few days drops into the region. T he strong
upper trough tracking through eastern Canada this morning will
finally begin to flatten and weaken the ridge over much of the
eastern U S today and Thursday and will become the dominant
influence on our weather as low pressure closes off over the eastern
Great Lakes on Thursday and amplifies the parent trough. IN tandem
with the diffuse frontal boundary moving into the region and
eventually shifting to our south by late day Thursday...a more
unsettled pattern is expected through Thursday with the recent hot
and humid airmass we have experienced being shoved to the south as
well.

Mesoscale parameters will drive the convective evolution which may
begin even prior to daybreak this morning. Plenty of leftover
outflow boundaries across the region courtesy of Tuesday afternoon
and evening convection along with an area of moisture convergence
that appears to be aligned near some sort of boundary extending east
from Illinois into the forecast area. There is weak elevated
instability already this morning but with convective inhibition and
a sharp low level inversion present...convection has been largely
minimal since late last evening. Expect showers and storms to remain
largely isolated to scattered through the morning with a steady
uptick in coverage into the afternoon as instability increases and
interacts with the tropical airmass across the Ohio Valley.

The remnant outflows and the main frontal boundary dropping south
will both serve to enhance storm development later with the tail end
of the amplifying upper level trough providing more organized
forcing aloft as well. While model soundings do show another
favorable setup for damaging winds from stronger cells as cores
collapse ...the main concern from showers and storms again will be
heavy rainfall and localized flooding with a high freezing level
supporting warm rain processes and weak steering flow suggestive of
slower moving convection. The threat for storms producing heavy rain
will continue tonight with loss of diurnal heating taking any small
threat for damaging winds out of the equation. High pops are
warranted for this afternoon through tonight.

The frontal boundary will continue to slide south slowly on Thursday
with the axis of deepest moisture shifting to the southern half of
the state. Convective coverage will gradually shift south as well
through the day with the front settling into the northern Tennessee
Valley by Thursday evening. A nice surge of much drier air will
advect south through the western Great Lakes on the back side of the
amplifying trough...eventually working into the forecast area from
the north on Thursday afternoon. There will be a noticeable drop in
humidity levels by late day Thursday with the arrival of the drier
airmass and subsidence...and expect some clearing as well from the
north late day that will expand south across the rest of the area by
Thursday evening as high pressure builds in.

Temps...cooler temperatures are expected today and Thursday with
much greater cloud and precipitation coverage over the region. Low
level thermals support generally mid 80s for highs today with upper
70s to lower 80s on Thursday. Lows will finally fall back into the
mid and upper 60s across much of central Indiana tonight with cooler
nights on the horizon for Thursday night heading into the weekend.

&&

.Long Term...(Thursday Night through Tuesday)
Issued at 255 AM EDT Wed Jun 30 2021

Ensemble means suggest an upper trough will pass south through the
local area Thursday night or Friday morning. In the wake of this
trough, rather flat upper ridging will develop over the weekend, and
on into early next week. At the surface, a cold front associated
with the upper trough is expected to pass south of the local area
Thursday night.

Will keep some PoPs over the southeast zones Thursday night to cover
the exiting cold front.

Otherwise, ensemble members are in better agreement today with
respect to the upper trough, with the lingering more westerly
solutions disappearing. As a result, ensembles indicate little
threat for precipitation in the Friday to Monday time frame. Will
take out any remaining PoPs during this period.

Appears the next chance for precipitation may be next Tuesday, when
convection associated with a developing warm advection pattern is
possible. Will go with chance PoPs for next Tuesday.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1142 PM EDT Tue Jun 29 2021

IMPACTS:

* Mainly VFR conditions are expected this Taf Period.
* Isolated Thunderstorms producing MVFR conditions will be possible
  after 300900Z.

DISCUSSION: HRRR suggests convective development across central
Indiana...but confidence in this is low with little in the way of
forcing available. Thus for now have included VCTS mention should
storms develop.

The tropical plume of moisture will remain in place over Indiana
through the Taf period...as upper forcing is expected to sag
southward into the plume along a weak cold front on Wednesday. This
should result in period of rain showers and storms on
Wednesday...starting by late morning. However confidence for precise
timing remains low. Mainly VFR Cigs will be expected but MVFR
conditions could be produced with any TSRA that strikes a TAF site.
Forecast soundings through the day remain saturated and favorable
for convective development.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...Ryan
Long Term...JAS
Aviation...Puma
Hazardous weather outlook, Jun 30, 3:27 AM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
327 AM EDT Wed Jun 30 2021

INZ021-028>031-035>049-051>057-060>065-067>072-011000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
327 AM EDT Wed Jun 30 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Numerous showers and thunderstorms will develop in the moist and
unstable airmass through today and tonight. A few stronger storms
will be capable of producing damaging winds...mainly this afternoon
near and south of Interstate 70. Dangerous cloud to ground lightning
and heavy rainfall producing localized flooding will be the primary
threats from storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms will continue on Thursday with dry weather
expected Friday through the holiday weekend. Storms will be capable
of producing heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Jun 30, 5:48 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
548 AM EDT Wed Jun 30 2021

INZ036-044-045-301015-
Montgomery-Putnam-Parke-
548 AM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PARKE...SOUTHERN
MONTGOMERY AND NORTHERN PUTNAM COUNTIES...

At 548 AM EDT, a strong thunderstorm was located 10 miles northwest
of Greencastle, or 18 miles south of Crawfordsville, moving east at
30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Roachdale, Bainbridge, Fillmore, Waveland, Russellville,
Carpentersville, Cecil Harden Lake and Groveland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3988 8711 3992 8669 3966 8669 3968 8706
TIME...MOT...LOC 0948Z 266DEG 25KT 3978 8693

Ryan
Special weather statement, Jun 30, 6:09 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
609 AM EDT Wed Jun 30 2021

INZ045-046-301100-
Putnam-Hendricks-
609 AM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT HENDRICKS AND NORTHEASTERN
PUTNAM COUNTIES...

At 609 AM EDT, a strong thunderstorm was located 12 miles northeast
of Greencastle, or 17 miles southeast of Crawfordsville, moving east
at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Plainfield, Brownsburg, Danville, Avon, Pittsboro, Clayton,
Roachdale, Bainbridge, Fillmore, Coatesville, North Salem, Lizton,
Amo, Carpentersville and Groveland.

This includes the following highways...
 Interstate 70 between mile markers 67 and 68.
 Interstate 74 between mile markers 57 and 69.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3987 8670 3988 8669 3992 8634 3967 8633
      3967 8682 3987 8684
TIME...MOT...LOC 1009Z 264DEG 25KT 3981 8675

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:48 AM EDTSpecial Weather StatementINDPutnam27 min
Jun 30, 5:52 AM EDTAreal Flood AdvisoryINDHamilton, Hancock, Marion3 hr
Jun 30, 6:40 AM EDTAreal Flood AdvisoryINDMorgan, Owen3 hr
Jun 30, 6:43 AM EDTAreal Flood AdvisoryINDHancock, Henry, Rush3 hr
Jun 30, 10:53 AM EDTAreal Flood WarningINDMonroe, Morgan6 hr
Jun 30, 10:54 AM EDTAreal Flood WarningINDHancock, Henry, Rush6 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.